Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Tauberian conditions, Muckenhoupt weights, and differentiation properties of weighted bases


Authors: Paul Hagelstein, Teresa Luque and Ioannis Parissis
Journal: Trans. Amer. Math. Soc. 367 (2015), 7999-8032
MSC (2010): Primary 42B25; Secondary 42B35
DOI: https://doi.org/10.1090/S0002-9947-2015-06339-9
Published electronically: April 1, 2015
MathSciNet review: 3391907
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathfrak{B}$ be a homothecy invariant collection of convex sets in $ \mathbb{R}^{n}$. Given a measure $ \mu $, the associated weighted geometric maximal operator $ M_{\mathfrak{B}, \mu }$ is defined by

$\displaystyle M_{\mathfrak{B}, \mu }f(x) := \sup _{x \in B \in \mathfrak{B}}\frac {1}{\mu (B)}\int _{B}\vert f\vert d\mu .$    

It is shown that, provided $ \mu $ satisfies an appropriate doubling condition with respect to $ \mathfrak{B}$ and $ \nu $ is an arbitrary locally finite measure, the maximal operator $ M_{\mathfrak{B}, \mu }$ is bounded on $ L^{p}(\nu )$ for sufficiently large $ p$ if and only if it satisfies a Tauberian condition of the form

$\displaystyle \nu \big (\big \{x \in \mathbb{R}^{n} : M_{\mathfrak{B}, \mu }(\textbf {1}_E)(x) > \frac {1}{2} \big \}\big ) \leq c_{\mu , \nu }\nu (E).$    

As a consequence of this result we provide an alternative characterization of the class of Muckenhoupt weights $ A_{\infty , \mathfrak{B}}$ for homothecy invariant Muckenhoupt bases $ \mathfrak{B}$ consisting of convex sets. Moreover, it is immediately seen that the strong maximal function $ M_{\mathfrak{R}, \mu }$, defined with respect to a product-doubling measure $ \mu $, is bounded on $ L^{p}(\nu )$ for some $ p > 1$ if and only if

$\displaystyle \nu \big (\big \{x \in \mathbb{R}^{n} : M_{\mathfrak{R}, \mu }(\textbf {1}_E)(x) > \frac {1}{2}\big \}\big ) \leq c_{\mu , \nu }\nu (E)\;$    

holds for all $ \nu $-measurable sets $ E$ in $ \mathbb{R}^{n}$. In addition, we discuss applications in differentiation theory, in particular proving that a $ \mu $-weighted homothecy invariant basis of convex sets satisfying appropriate doubling and Tauberian conditions must differentiate $ L^{\infty }(\nu )$.

References [Enhancements On Off] (What's this?)

  • [1] Richard J. Bagby and Douglas S. Kurtz, $ L({\rm log}\,L)$ spaces and weights for the strong maximal function, J. Analyse Math. 44 (1984/85), 21-31. MR 801285 (87c:42018), https://doi.org/10.1007/BF02790188
  • [2] Keith Ball, An elementary introduction to modern convex geometry, Flavors of geometry, Math. Sci. Res. Inst. Publ., vol. 31, Cambridge Univ. Press, Cambridge, 1997, pp. 1-58. MR 1491097 (99f:52002)
  • [3] Stephen M. Buckley, Estimates for operator norms on weighted spaces and reverse Jensen inequalities, Trans. Amer. Math. Soc. 340 (1993), no. 1, 253-272. MR 1124164 (94a:42011), https://doi.org/10.2307/2154555
  • [4] H. Busemann and W. Feller, Zur Differentiation der Lebesgueschen Integrale, Fundamenta Mathematicae 22 (1934), no. 1, 226-256 (ger).
  • [5] O. N. Capri and N. A. Fava, Strong differentiability with respect to product measures, Studia Math. 78 (1984), no. 2, 173-178. MR 766713 (86m:26010)
  • [6] Anthony Carbery, Eugenio Hernández, and Fernando Soria, Estimates for the Kakeya maximal operator on radial functions in $ {\bf R}^n$, Harmonic analysis (Sendai, 1990) ICM-90 Satell. Conf. Proc., Springer, Tokyo, 1991, pp. 41-50. MR 1261427 (94m:42039)
  • [7] R. R. Coifman and C. Fefferman, Weighted norm inequalities for maximal functions and singular integrals, Studia Math. 51 (1974), 241-250. MR 0358205 (50 #10670)
  • [8] Antonio Cordoba, On the Vitali covering properties of a differentiation basis, Studia Math. 57 (1976), no. 1, 91-95. MR 0419714 (54 #7732)
  • [9] A. Cordoba and R. Fefferman, A geometric proof of the strong maximal theorem, Ann. of Math. (2) 102 (1975), no. 1, 95-100. MR 0379785 (52 #690)
  • [10] Javier Duoandikoetxea and Virginia Naibo, The universal maximal operator on special classes of functions, Indiana Univ. Math. J. 54 (2005), no. 5, 1351-1369. MR 2177104 (2006h:42019), https://doi.org/10.1512/iumj.2005.54.2570
  • [11] Javier Duoandikoetxea, Francisco J. Martín-Reyes, and Sheldy Ombrosi, Calderón weights as Muckenhoupt weights, Indiana Univ. Math. J. 62 (2013), no. 3, 891-910. MR 3164849, https://doi.org/10.1512/iumj.2013.62.4971
  • [12] R. Fefferman, Strong differentiation with respect to measures, Amer. J. Math. 103 (1981), no. 1, 33-40. MR 601461 (83g:42009), https://doi.org/10.2307/2374188
  • [13] R. Fefferman, Some weighted norm inequalities for Córdoba's maximal function, Amer. J. Math. 106 (1984), no. 5, 1261-1264. MR 761586 (86a:42024), https://doi.org/10.2307/2374280
  • [14] Robert Fefferman, Multiparameter Fourier analysis, Beijing lectures in harmonic analysis (Beijing, 1984) Ann. of Math. Stud., vol. 112, Princeton Univ. Press, Princeton, NJ, 1986, pp. 47-130. MR 864371 (89a:42001)
  • [15] R. Fefferman and J. Pipher, Multiparameter operators and sharp weighted inequalities, Amer. J. Math. 119 (1997), no. 2, 337-369. MR 1439553 (98b:42027)
  • [16] José García-Cuerva and José L. Rubio de Francia, Weighted norm inequalities and related topics, North-Holland Mathematics Studies, vol. 116, Notas de Matemática [Mathematical Notes], 104, North-Holland Publishing Co., Amsterdam, 1985. MR 807149 (87d:42023)
  • [17] A. Gogatishvili, Weak type weighted inequalities for maximal functions with respect to the general basis, Soobshch. Akad. Nauk Gruzii 145 (1992), no. 2, 249-252 (English, with Russian and Georgian summaries). MR 1248367 (94m:42040)
  • [18] Loukas Grafakos, Liguang Liu, Carlos Pérez, and Rodolfo H. Torres, The multilinear strong maximal function, J. Geom. Anal. 21 (2011), no. 1, 118-149. MR 2755679 (2011m:42031), https://doi.org/10.1007/s12220-010-9174-8
  • [19] Miguel de Guzmán, Differentiation of integrals in $ {\bf R}^{n}$, Measure theory (Proc. Conf., Oberwolfach, 1975) Lecture Notes in Math., vol. 541, Springer, Berlin, 1976, pp. 181-185. MR 0476978 (57 #16523)
  • [20] Miguel de Guzmán, Real variable methods in Fourier analysis, North-Holland Mathematics Studies, vol. 46, Notas de Matemática [Mathematical Notes], 75, North-Holland Publishing Co., Amsterdam, 1981. MR 596037 (83j:42019)
  • [21] Paul Hagelstein and Alexander Stokolos, Tauberian conditions for geometric maximal operators, Trans. Amer. Math. Soc. 361 (2009), no. 6, 3031-3040. MR 2485416 (2010b:42023), https://doi.org/10.1090/S0002-9947-08-04563-7
  • [22] Richard Hunt, Benjamin Muckenhoupt, and Richard Wheeden, Weighted norm inequalities for the conjugate function and Hilbert transform, Trans. Amer. Math. Soc. 176 (1973), 227-251. MR 0312139 (47 #701)
  • [23] Tuomas P. Hytönen, The sharp weighted bound for general Calderón-Zygmund operators, Ann. of Math. (2) 175 (2012), no. 3, 1473-1506. MR 2912709, https://doi.org/10.4007/annals.2012.175.3.9
  • [24] Tuomas P. Hytönen, Michael T. Lacey, and Carlos Pérez, Sharp weighted bounds for the $ q$-variation of singular integrals, Bull. Lond. Math. Soc. 45 (2013), no. 3, 529-540. MR 3065022, https://doi.org/10.1112/blms/bds114
  • [25] Adrián Infante, A remark on the maximal operator for radial measures, Proc. Amer. Math. Soc. 139 (2011), no. 8, 2899-2902. MR 2801630 (2012d:42037), https://doi.org/10.1090/S0002-9939-2011-10727-5
  • [26] Björn Jawerth, Weighted inequalities for maximal operators: linearization, localization and factorization, Amer. J. Math. 108 (1986), no. 2, 361-414. MR 833361 (87f:42048), https://doi.org/10.2307/2374677
  • [27] Björn Jawerth and Alberto Torchinsky, The strong maximal function with respect to measures, Studia Math. 80 (1984), no. 3, 261-285. MR 783994 (87b:42024)
  • [28] B. Jessen, J. Marcinkiewicz, and A. Zygmund, Note on the differentiability of multiple integrals, Fund. Math. 25 (1935), 217-234.
  • [29] Fritz John, Extremum problems with inequalities as subsidiary conditions, Studies and Essays Presented to R. Courant on his 60th Birthday, January 8, 1948, Interscience Publishers, Inc., New York, N. Y., 1948, pp. 187-204. MR 0030135 (10,719b)
  • [30] Jean-Lin Journé, Calderón-Zygmund operators, pseudodifferential operators and the Cauchy integral of Calderón, Lecture Notes in Mathematics, vol. 994, Springer-Verlag, Berlin, 1983. MR 706075 (85i:42021)
  • [31] Vakhtang Kokilashvili and Miroslav Krbec, Weighted inequalities in Lorentz and Orlicz spaces, World Scientific Publishing Co. Inc., River Edge, NJ, 1991. MR 1156767 (93g:42013)
  • [32] Michael T. Lacey, On the Two Weight Hilbert Transform Inequality (2013), available at 1301.4663.
  • [33] Michael T. Lacey, Eric T. Sawyer, Chun-Yen Shen, and Ignacio Uriarte-Tuero, Two-weight inequality for the Hilbert transform: a real variable characterization, I, Duke Math. J. 163 (2014), no. 15, 2795-2820. MR 3285857, https://doi.org/10.1215/00127094-2826690
  • [34] Andrei K. Lerner, An elementary approach to several results on the Hardy-Littlewood maximal operator, Proc. Amer. Math. Soc. 136 (2008), no. 8, 2829-2833. MR 2399047 (2009c:42047), https://doi.org/10.1090/S0002-9939-08-09318-0
  • [35] Andrei K. Lerner, A simple proof of the $ A_2$ conjecture, Int. Math. Res. Not. IMRN 14 (2013), 3159-3170. MR 3085756
  • [36] Kai-Ching Lin, Harmonic Analysis on the Bidisc, ProQuest LLC, Ann Arbor, MI, 1984. Thesis (Ph.D.)-University of California, Los Angeles. MR 2633524
  • [37] Liguang Liu and Teresa Luque, A $ B_p$ condition for the strong maximal function, Trans. Amer. Math. Soc. 366 (2014), no. 11, 5707-5726. MR 3256181, https://doi.org/10.1090/S0002-9947-2014-05956-4
  • [38] Rui Lin Long and Zhong Wei Shen, A note on a covering lemma of A. Cordoba and R. Fefferman, Chinese Ann. Math. Ser. B 9 (1988), no. 3, 283-291. A Chinese summary appears in Chinese Ann. Math. Ser. A 9 (1988), no. 4, 506. MR 968464 (91b:42037)
  • [39] Teresa Luque and Ioannis Parissis, The endpoint Fefferman-Stein inequality for the strong maximal function, J. Funct. Anal. 266 (2014), no. 1, 199-212. MR 3121727, https://doi.org/10.1016/j.jfa.2013.09.028
  • [40] Themis Mitsis, The weighted weak type inequality for the strong maximal function, J. Fourier Anal. Appl. 12 (2006), no. 6, 645-652. MR 2275389 (2007i:42016), https://doi.org/10.1007/s00041-005-5060-3
  • [41] Benjamin Muckenhoupt, Weighted norm inequalities for the Hardy maximal function, Trans. Amer. Math. Soc. 165 (1972), 207-226. MR 0293384 (45 #2461)
  • [42] C. Pérez, Weighted norm inequalities for general maximal operators, Conference on Mathematical Analysis (El Escorial, 1989), Publ. Mat. 35 (1991), no. 1, 169-186. MR 1103614 (92b:42025), https://doi.org/10.5565/PUBLMAT_35191_07
  • [43] C. Pérez, A remark on weighted inequalities for general maximal operators, Proc. Amer. Math. Soc. 119 (1993), no. 4, 1121-1126. MR 1107275 (94a:42016), https://doi.org/10.2307/2159974
  • [44] S. Petermichl, The sharp bound for the Hilbert transform on weighted Lebesgue spaces in terms of the classical $ A_p$ characteristic, Amer. J. Math. 129 (2007), no. 5, 1355-1375. MR 2354322 (2008k:42066), https://doi.org/10.1353/ajm.2007.0036
  • [45] Jill Pipher, Lesley A. Ward, and Xiao Xiao, Geometric-arithmetic averaging of dyadic weights, Rev. Mat. Iberoam. 27 (2011), no. 3, 953-976. MR 2895340 (2012k:42048), https://doi.org/10.4171/RMI/659
  • [46] F. Ricci and E. M. Stein, Multiparameter singular integrals and maximal functions, Ann. Inst. Fourier (Grenoble) 42 (1992), no. 3, 637-670 (English, with English and French summaries). MR 1182643 (94d:42020)
  • [47] Eric T. Sawyer, Two weight norm inequalities for certain maximal and integral operators, Harmonic analysis (Minneapolis, Minn., 1981) Lecture Notes in Math., vol. 908, Springer, Berlin, 1982, pp. 102-127. MR 654182 (83k:42020b)
  • [48] Eric T. Sawyer, A characterization of a two-weight norm inequality for maximal operators, Studia Math. 75 (1982), no. 1, 1-11. MR 676801 (84i:42032)
  • [49] Peter Sjögren, A remark on the maximal function for measures in $ {\bf R}^{n}$, Amer. J. Math. 105 (1983), no. 5, 1231-1233. MR 714775 (86a:28003), https://doi.org/10.2307/2374340
  • [50] Peter Sjögren and Fernando Soria, Sharp estimates for the non-centered maximal operator associated to Gaussian and other radial measures, Adv. Math. 181 (2004), no. 2, 251-275. MR 2026859 (2004k:42035), https://doi.org/10.1016/S0001-8708(03)00050-1
  • [51] Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095 (44 #7280)
  • [52] Ana M. Vargas, On the maximal function for rotation invariant measures in $ {\bf R}^n$, Studia Math. 110 (1994), no. 1, 9-17. MR 1279371 (95e:42019)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 42B25, 42B35

Retrieve articles in all journals with MSC (2010): 42B25, 42B35


Additional Information

Paul Hagelstein
Affiliation: Department of Mathematics, Baylor University, Waco, Texas 76798
Email: paul_hagelstein@baylor.edu

Teresa Luque
Affiliation: Departamento de Analisis Matemático, Facultad de Matemáticas, Universidad de Sevilla, 41080 Sevilla, Spain
Email: tluquem@us.es

Ioannis Parissis
Affiliation: Department of Mathematics, Aalto University, P.O. Box 11100, FI-00076 Aalto, Finland
Email: ioannis.parissis@gmail.com

DOI: https://doi.org/10.1090/S0002-9947-2015-06339-9
Keywords: Strong maximal function, Tauberian condition, Muckenhoupt weight
Received by editor(s): August 27, 2013
Published electronically: April 1, 2015
Additional Notes: The first author was partially supported by the Simons Foundation grant 208831.
The second author was supported by the Spanish Ministry of Economy and Competitiveness grant BES-2010-030264
The third author was supported by the Academy of Finland, grant 138738.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society